Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 121, NWS Flagstaff, AZ

August 23, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 9:20 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 9:20 PM MST (04:20 UTC)
Expired
Aug 24, 2018, 12:15 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS55 KFGZ 240420
FFWFGZ
AZC007-240715-
/O.NEW.KFGZ.FF.W.0121.180824T0420Z-180824T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
920 PM MST THU AUG 23 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 1215 AM MST

* At 915 PM MST, the river guage on Tonto Creek near Jakes Corner 
  measured a 3 foot rise with 6200 cfs of flow. These flood waters 
  will continue downstream to Theodore Roosevelt Lake.  

* Low water crossings to Gisela will be impacted. 

* Some locations that will experience flooding include...
  Jakes Corner, Gisela, and Deer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3392 11131 3397 11133 3403 11135 3406 11141
      3416 11146 3420 11130 3408 11127 3399 11127
      3392 11130

$$

41
1 follow-up statement
779 
WGUS75 KFGZ 240547
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1047 PM MST THU AUG 23 2018

AZC007-240715-
/O.CON.KFGZ.FF.W.0121.000000T0000Z-180824T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
1047 PM MST THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR
GILA COUNTY...

At 1045 PM MST, the river guage on Tonto Creek near Jakes Corner 
measured a 4 foot rise with 6000 cfs of flow. These flood waters 
will continue downstream to Roosevelt Lake. Rainfall has ended over 
the warned area.  

* Low water crossings to Gisela will be impacted. 

* Some locations that will experience flooding include...
  Jakes Corner, Gisela, and Deer Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3392 11131 3397 11133 3403 11135 3406 11141
      3416 11146 3420 11130 3408 11127 3399 11127
      3392 11130

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:50 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 23, 8:50 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
850 PM MST Thu Aug 23 2018

.SYNOPSIS...Deep monsoon moisture will bring another round of
afternoon and evening thunderstorms Friday. Drier air advecting
into the region will lead to a downturn in shower and
thunderstorm activity over the weekend into early next week.

&&

.UPDATE...Made minor adjustments to reduce precipitation chances
in areas where rain has ended north of I-40 and increase chances
in areas in western and central Yavapai County where a few
scattered showers and thunderstorms remain. Expect to see this
activity dwindle through the evening into the early morning hours
Friday.

Flash Flood Warnings are still out at this time for portions of
southern Gila County near the Auga Fria and north Central Gila
County near Rye from earlier heavy rain events. In addition, a
Flash Flood Warning will continue for a wave of water is moving
down the Paria River from southern Utah down into Lees Ferry. If
in these areas, be cautious and do not attempt to enter flooded
roadways, rivers, or washes.

For tomorrow, expect coverage to decrease for areas north of the
Mogollon Rim as moisture becomes more limited. Areas south of the
Mogollon Rim will be in for another active day.

&&

.PREV DISCUSSION /332 PM MST/...Scattered to numerous shower and
thunderstorm activity is ongoing across northern Arizona this
afternoon. Storms have been most numerous across Coconino and
Yavapai counties with more isolated activity over eastern portions
of the Rim. Latest hi-res guidance indicates storm activity will
diminish through the evening hours with little in the way of
overnight convection.

Another active monsoon day looks to be on tap for Friday. Moisture
will slightly decrease over northern portions of the area so
expect thunderstorms to be more focused along the Rim from roughly
Flagstaff to the White Mountains with more isolated activity to
the north. Drier air will continue to slowly advect into the
region over the weekend resulting in a continued decrease in
convection. However, enough moisture will remain in the White
Mountains for scattered to numerous storms each afternoon.

A drier airmass will remain in place early next week so we are
only expecting isolated monsoon activity each afternoon. Long
range model guidance indicates these drier conditions could last
well into next week.

&&

.AVIATION...For the 06Z package...Shower and thunderstorm activity
is diminishing with a few scattered showers south of a line from
KFLG to KSOW. Any remnant activity expected to end by 06z. Shower
and thunderstorm activity decreases Friday with the most active
areas along the Rim from KFLG southeast to the White Mountains.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain over the district
with good chances for showers and thunderstorms again Friday. Drier
air will slowly move in beginning Saturday resulting in a downturn
in shower and thunderstorm activity for areas north and east of the
Mogollon Rim.

Sunday through Tuesday...Drier air will remain over the region
leading to decreased shower and thunderstorm activity. Scattered
showers and thunderstorms are still expected in the White
Mountains region each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET/TPS
AVIATION...ET
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 23, 6:16 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
616 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
08/23/2018                   YAVAPAI            AZ   MESONET

            A STREAM GAUGE ON BIG BUG CREEK IN MAYER AT
            THE CENTRAL AVENUE BRIDGE MEASURED A STAGE
            OF 6.6 FEET, INDICATING ABOUT A 5 FOOT RISE.

&&

MCT
Local storm report, Aug 23, 7:17 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
717 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      1 S RYE                 34.09N 111.35W
08/23/2018                   GILA               AZ   LAW ENFORCEMENT

            GILA COUNTY S.O. REPORTS FLOODING AND DEBRIS
            ON HIGHWAY 87 AT MILEMARKER 241 AS RYE CREEK
            IS OUT OF ITS BANKS.

&&
Local storm report, Aug 23, 8:33 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
833 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      3 WNW CORDES JUNCTION   34.34N 112.16W
08/23/2018                   YAVAPAI            AZ   LAW ENFORCEMENT

            S SPRING LN JUST E OF E TRAILS END RD CLOSED
            DUE TO WATER OVER THE ROAD. PICTURE FROM
            SHERRIF'S OFFICE VIA FACEBOOK.

&&
Local storm report, Aug 23, 9:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
902 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      4 ESE CORDES JUNCTION   34.31N 112.06W
08/23/2018                   YAVAPAI            AZ   PUBLIC

            5 FOOT RISE ON AUGA FRIA NEAR CORDES
            JUNCTION.

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:01 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 23, 6:05 PM MSTFlash Flood WarningFGZYavapai78 min
Aug 23, 6:21 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 23, 7:03 PM MSTFlash Flood WarningFGZYavapai8 hr
Aug 23, 7:52 PM MSTFlash Flood WarningFGZCoconino8 hr
Aug 24, 3:17 AM MSTAreal Flood AdvisoryFGZYavapai6 hr
Aug 24, 4:12 AM MSTFlash Flood WarningFGZCoconino4 hr
Aug 24, 12:13 PM MSTFlash Flood WarningFGZCoconino2 hr
Aug 24, 12:37 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila23 min
Aug 24, 12:52 PM MSTFlash Flood WarningFGZYavapai4 hr
Aug 24, 2:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.